Illinois, 2018Flooding in Illinois, October 4 to 28, 2018
October 4 to 28, 2018 · NWS LOT · 2 events in 2 counties and zones
Heavy rain fell across portions of the northwest Illinois and southern Wisconsin in early October which caused flooding along portions of the Rock and Pecatonica Rivers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain fell across portions of the northwest Illinois and southern Wisconsin in early October which caused flooding along portions of the Rock and Pecatonica Rivers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Oct 3, 11:40 PM CST, 20 minutes earlier.
Area forecast discussion, Oct 3, 11:40 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1240 AM CDT Thu Oct 4 2018
.UPDATE...
927 PM CDT
Generally only minor tweaks made to going forecast this evening,
though have adjusted gridded pops a few times to sharpen up the
leading and trailing edges of precip and add more detail to timing
of greatest storm threat.
02Z surface analysis depicts a sharp cold front stretching from
low pressure over Ontario/northern Lake Superior, southwest across
Wisconsin and into eastern Iowa. Broad, warm and breezy warm
sector air mass was in place ahead of the front. High-res guidance
had been more bullish earlier on convection developing within a
pre-frontal convergence zone ahead of the front, though trends
have been for mainly a few elevated showers in warm advection
atop slightly decoupled boundary layer this evening. Most
organized convection is immediately along/ahead of the cold front
to our west, and while scattered showers and storms will likely
increase in advance, the storms associated with the surface
frontal zone are expected to be the main show. Rough timing would
suggest the greatest threat for storms into the Rockford area by
midnight, Chicago by about 1 am, and northwest indiana after that.
Storms will end fairly quickly with the passage of the front
during the pre-dawn hours.
Despite unfavorable seasonal and diurnal timing, anomalously moist
and mild air mass and very strong wind fields will present the
potential for isolated severe weather with the frontal convective
line. Evening upper air analysis indicated 40-50 kt winds in the
925-850 mb layer, and there have been a few 45 kt gusts (52 mph)
noted in Iowa as this line passes. Areas along/north of the I-80
corridor remain in an SPC slight risk overnight primarily for the
damaging wind potential, though strong low-level speed shear will
present a non-zero isolated tornado threat as well.
Winds remain gusty behind the front, with temps dropping into the
50s by morning.
Ratzer
&&
.SHORT TERM...
225 PM CDT
Through Thursday...
Focus in the near term is with an approaching cold front,
specifically gusty winds ahead of the front and convective chances
late today and tonight near the front. Early this afternoon, low
pressure is analyzed over west central Minnesota with a cold front
trailing south-southwest across eastern South Dakota into
Nebraska. Tight pressure gradient is in place ahead of the front
with a broad area of 3-4 mb/3 hr pressure falls which are
contributing to gusty winds across the region. Forecast soundings
from the RAP and NAM support low to mid 30 kt gusts continuing
into early this evening, and top of the channel winds in excess
of 40 kt suggest a few sporadic higher gusts near wind advisory
criteria (39kt/45mph) are possible. Winds will likely remain
gusty through the overnight hours, though should taper some in
magnitude after sunset as mixing becomes less efficient.
Models suggest that convective initiation will occur ahead of the
approaching cold front over portions of Iowa this evening then
thunderstorms will shift east across Illinois and Indiana late
this evening and overnight. Unseasonably warm and moist conditions
this afternoon are contributing to a pocket of moderately
unstable air with MLCAPE of around 1500 J/kg currently over the
region. RAP suggests that instability will further increase to
around 2000 J/kg immediately ahead of the front late this
afternoon, but should gradually diminish as the front moves across
the local area overnight. Moderately strong instability and
strong low to mid level winds (900-700mb winds average in excess
of 50 kt at times) will support a low end severe threat with
storms, especially west of the I-39 corridor, but that threat
along with overall storm coverage should diminish with time as
storms move east across the local CWA.
Cold front will begin to sweep across the CWA late this evening
and overnight turning winds northwest in its wake and ending the
chance for thunderstorms. Guidance has trended a little slower
with timing of the frontal passage and expect passage around
midnight to 100 AM CDT in the Rockford area and 200-400 AM CDT for
the Chicago metro area. Winds will remain breezy behind the front
well into the day Thursday, but should very gradually diminish in
magnitude as high pressure builds towards the region. Temperatures
are expected to top out 20-25F cooler Thursday with highs only in
the 50s and 60s.
Deubelbeiss
&&
.LONG TERM...
302 PM CDT
Thursday night through Wednesday...
Active period of weather is expected for the long term forecast
period.
Then next round of thunderstorms is expected to move into the area
Thursday night into Friday as a warm front surges north across the
area while deepening low pressure lifts northeast across central
Iowa and through Wisconsin. Warm sector air will be in place by mid-
day Friday. Scattered showers and thunderstorms will likely be
ongoing by the morning commute Friday morning. Coverage and
intensity will likely increase through the evening, focusing along
the sfc low and associated frontal system. Strong low level forcing
associated with frontal convergence and a 30-50 kt low-level jet
aligned with relatively high instability will combine to bring a
severe threat, which is currently looking to be focused over the
nwrn portions of the CWA in the evening. Into the overnight hours,
the severe threat should diminish diurnally, but a heavy rainfall
threat will persist overnight as unseasonably high pwats in excess
of 1.75 inches will be in place, pooling along the frontal system.
The latest WPC Day-3 Excessive Rainfall Outlook in highlighting
locations north and west of the I-55 corridor in a Slight Risk for
excessive rainfall. Currently feel that much of the guidance could
be a little conservative in the QPF with the system and that the nwrn
portions of the CWA could see on the order of 2 to 3 inches storm
total rainfall for the period from Friday afternoon through
Saturday. With portions of the Rock and Pecatonica Rivers already
in flood from previous upstream rainfall, expect that additional
flooding of area rivers will be likely.
High pressure parked over the sern CONUS will limit the southward
push of the cold front, likely becoming quasi-stationary across
cntrl IL/IN through the day on Sunday. With the boundary parked
just south of the CWA, pcpn chances will continue through the day.
Another low is expected to develop over the Western Plains by
Monday, with another round of strong storms likely with the next
frontal passage. Timing with the second round of storms may be a
little more uncertainty and will be dependent on the timing of the
progression of the system. Latest guidance suggests Thursday or
Thursday night, but anticipate that timing will become a bit more
certain with time.
&&
.AVIATION...
For the 06Z TAFs...
A decaying line of convection is moving across northern IL. A
brief window of TSRA is possible at the eastern terminals along
with a brief period of MVFR conditions.
Patchy MVFR cigs are across Minnesota, Wisconsin, and Iowa. As the
cold air behind the cold front filters overhead, we could see
brief periods of BKN MVFR cigs, but I think we will be mainly VFR.
Winds will sharply turn out of the northwest with gusts up to 30
kt behind the cold front/storms. Northwest winds slowly diminish
and become northeast early this morning. Northeast winds remain
above 10 kt through the rest of the period and veer to the east
tonight.
Another round of showers and storms is possible late tonight, but
I have low confidence in timing. Therefore, I did not include more
precip in the TAFs at this time.
JEE
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...IL nearshore waters until 10 AM Friday.
Small Craft Advisory...IN nearshore waters until 4 AM Friday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Oct 3, 2:11 PM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
311 PM CDT Wed Oct 3 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
042015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
311 PM CDT Wed Oct 3 2018 /411 PM EDT Wed Oct 3 2018/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated damaging wind risk...up to 60 mph.
Limited hail risk...up to quarter size.
Limited Tornado risk.
Limited Non thunderstorm wind Risk.
DISCUSSION...
A cold front will move across the region late this evening and
overnight with a line of thunderstorms expected. Some of these
storms could be severe with strong, damaging winds being the
primary concern.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Flooding Risk.
Elevated Thunderstorm Risk.
Friday...
Limited Severe Thunderstorm Risk.
Elevated Flooding Risk.
Saturday...
Elevated Thunderstorm Risk.
Sunday through Tuesday...
Limited Thunderstorm Risk.
DISCUSSION:
An active pattern will persist across northern Illinois and
northwest Indiana brining multiple rounds of showers and
thunderstorms to the area. Heavy rain is expected at times and
will lead to rises on area streams and rivers.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this evening and tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward east at 40 to 50 mph.
LMZ740>745-042015-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
311 PM CDT Wed Oct 3 2018
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Friday...
Hazardous conditions for small craft are likely.
Elevated Thunderstorm Risk.
Saturday...
Elevated Thunderstorm Risk.
Sunday through Tuesday...
Limited Thunderstorm Risk.
BMD
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Oct 3, 10:11 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
1111 PM CDT WED OCT 3 2018
ILZ003>005-008-010-011-040445-
Boone IL-De Kalb IL-McHenry IL-Winnebago IL-Ogle IL-Lee IL-
1111 PM CDT WED OCT 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR OGLE...NORTHERN LEE...
NORTHWESTERN DE KALB...WINNEBAGO...NORTHWESTERN MCHENRY AND BOONE
COUNTIES UNTIL 1145 PM CDT...
At 1110 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Rockton to Morrison.
Movement was east southeast at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Rockford, Belvidere, Loves Park, Machesney Park, Dixon, Rochelle,
Harvard, South Beloit, Rockton, Oregon, Mount Morris, Rockford
Airport, Roscoe, Poplar Grove, Byron, Cherry Valley, Winnebago, Polo,
Pecatonica and Kirkland.
Including the following interstates...
I-39 between mile markers 97 and 123.
I-88 between mile markers 47 and 79.
I-90 between mile markers 1 and 2, and between mile markers 47 and
76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Chicago.
&&
LAT...LON 4249 8849 4216 8871 4175 8917 4177 8963
4193 8963 4193 8969 4220 8969 4220 8940
4250 8940
TIME...MOT...LOC 0410Z 298DEG 41KT 4252 8920 4180 8993
DONOFRIOFlood, Winnebago
- When
- October 4, 12:00 AM CST to October 28, 12:00 AM CST
- Where
- Winnebago County, 1.69 mi NE of South Beloit to 0.84 mi NNW of Beloit
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.496, -89.005
Moderate river flooding occurred along portions of the Pecatonica and Rock Rivers during early and mid October. For the Pecatonica River near Shirland, the river crested at 15.27 feet on October 11th. Moderate flood stage is 14 feet and major flood stage is 15.5 feet. For the Rock River at Rockton, the river crested at 12.73 feet on October 7th. Moderate flood stage is 11 feet and major flood stage is 14 feet. For the Rock River at Latham Park, the river crested at 13.23 feet on October 7th. Moderate flood stage is 11 feet and major flood stage is 14 feet. This crest of 13.23 feet was the third highest crest on record at Latham Park. Approximately 10 to 20 homes were affected by river flooding. Sandbagging was also reported in Loves Park, along the Rock River, on October 6th.
Flood, Ogle
- When
- October 7, 12:00 AM CST to October 16, 12:00 AM CST
- Where
- Ogle County, 2.06 mi NE of Byron to 1.89 mi N of Byron
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.155, -89.227
Moderate flooding occurred along portions of the Rock River near Bryon. The river crested at 15.39 feet on October 8th. Moderate flood stage is 14 feet and major flood stage is 16 feet. This crest of 15.39 feet was the 6th highest on record at Byron.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, October 4, 20181 death · 1 event
- Flash Flood and Flood in Kansas, October 4 to 9, 2018$2.5 million · 16 events
- Flash Flooding in Pennsylvania, October 4, 2018$43,000 · 9 events
- Flash Flood in Utah, October 4, 2018$20,000 · 1 event
- High Surf in Hawaii, October 4 to 5, 201812 events
- Flash Flood and Lightning Strike in Kentucky, October 4, 20181 injured · 3 events
- Hail and Damaging Winds in Colorado, October 4, 2018$6,000 · 1 in hail · 7 events
- Damaging Winds in Wyoming, October 4, 201852 kt wind · 4 events
- Flash Flood and Debris Flow in Utah, October 4, 20182 events
- Flash Flood and Debris Flow in Colorado, October 4, 20182 events
- Damaging Wind and Heavy Rain in Texas, October 4, 201862 kt wind · 2 events
- Marine High Wind in Lake Michigan, October 4, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790004, 790005.